Arkansas, 2010Tornado and Hail in Arkansas, May 1, 2010
May 1, 2010 · NWS SHV · 8 events in 5 counties and zones
A dangerously unstable airmass was evident across the region during the afternoon and evening hours of May 1st. A strong capping inversion was in place during much of the afternoon but as a strong upper level disturbance moved into the region from the west, this cap was removed and strong supercell thunderstorms developed across the region.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $30,000
- Crop damage
- None recorded
- Events
- 8
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A dangerously unstable airmass was evident across the region during the afternoon and evening hours of May 1st. A strong capping inversion was in place during much of the afternoon but as a strong upper level disturbance moved into the region from the west, this cap was removed and strong supercell thunderstorms developed across the region. These storms were prolific hail producers and a few storms also spawned tornadoes.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Shreveport, LA wrote its last area forecast discussion before the first event at May 1, 1:16 PM CST, 4 hours 54 minutes earlier.
Area forecast discussion, May 1, 1:16 PM CST, 4 hours 54 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SHREVEPORT LA
216 PM CDT SAT MAY 1 2010
.DISCUSSION...
ATMOSPHERE BECOMING DANGEROUSLY UNSTABLE THIS AFTERNOON WITH
SHREVEPORT NEARING 90 DEGREES AS OF 19Z. DEWPOINTS IN THE WARM
SECTOR HAVE REMAINED IN THE LOWER TO MID 70S AS SOUTHERLY WINDS
CONTINUE TO PUMP AMPLE MOISTURE NORTHWARD INTO OUR REGION. HAVE
BEEN WATCHING THE FRONTAL BOUNDARY ALL DAY TO OUR WEST AND WHILE
IT HAD BEEN CRAWLING SLOWLY EASTWARD ACROSS SOUTHERN ARKANSAS FOR
MUCH OF THE MORNING...IT NOW APPEARS IT HAS PULLED UP STATIONARY
ALONG AND NEAR A LINE FROM HOT SPRINGS AND TEXARKANA ARKANSAS TO
NEAR PALESTINE TEXAS. SFC LOW TRYING TO SPIN UP ON THE FRONT IN
THE VICINITY OF HUNTSVILLE TEXAS AND THIS FEATURE SHOULD RIDE
NORTHWARD ALONG THE FRONTAL BOUNDARY. THIS MAY HELP TO CAUSE THE
BOUNDARY TO BACK JUST A LITTLE DURING THE AFTERNOON AND EARLY
EVENING HOURS BEFORE IT GETS A BETTER SURGE LATER TONIGHT WITH THE
EJECTION OF SHORTWAVE ENERGY FROM THE WEST.
SPEAKING OF SHORTWAVE ENERGY...WATER VAPOR IMAGERY SHOWING THIS
FEATURE EJECTING OUT OF SW TX ATTM...MOVING INTO CENTRAL AND NORTH
CENTRAL TEXAS. THIS IS THE TRIGGER WE HAVE BEEN LACKING FOR MUCH
OF THE DAY TO IGNITE VIGOROUS THUNDERSTORM GROWTH ALONG THE
FRONTAL BOUNDARY. 18Z RAOB FROM SHV SHOWING VIRTUALLY NO CAPPING
INVERSION WITH AN ISOTHERMAL LAYER IN THE 850-70MB LAYER.
DEFINITELY A LOADED GUN SOUNDING WITH AMPLE MOISTURE FROM THE SFC
UPWARDS TO NEAR 850MB LEVEL WITH SUBSTANTIAL DRYING ABOVE 850MB.
TEMPERATURES HAVE ALLOWED CAPE VALUES TO SURGE TO NEAR 3000-3500
J/KG PER LATEST LAPSE ANALYSIS AND THIS WILL BE ADDING JUST MORE
FUEL TO THE FIRE ONCE THE SHORTWAVE ENERGY ARRIVES TO TRIGGER
THE STORMS. GIVEN DEEP LAYER BULK SHEAR VALUES OF 40 TO 50KTS
ALONG WITH STRONG 0-3KM AND 0-1KM SRH VALUES ACROSS THE REGION
AHEAD OF THE BOUNDARY...ONCE STORMS DEVELOP...THEY SHOULD QUICKLY
BECOME SUPERCELLS WITH DISCRETE TORNADOES BECOMING MORE AND MORE
LIKELY INTO THE EVENING HOURS. THE MOST FAVORED AREA WILL BE ACROSS
NORTHERN LOUISIANA...EXTREME NORTHEAST TEXAS AS WELL AS SOUTH
CENTRAL AND SOUTHWEST ARKANSAS OR WHERE THE MODERATE AND HIGH
RISKS CURRENTLY ARE IN PLACE THROUGH THE NIGHTTIME HOURS ACROSS
THE REGION.
BOUNDARY FINALLY GAINS MOMENTUM EASTWARD LATE TONIGHT BUT NOT
BEFORE SHOWERS AND THUNDERSTORMS SHOULD CONTINUE ACROSS MUCH OUR
EASTERN ZONES DURING THE DAY SUNDAY. MADE VERY LITTLE CHANGES TO
THE EXTENDED PORTION OF THE FORECAST GIVEN THE RAMPING UP OF
PRODUCTS AND STATEMENTS IN THE SHORT TERM.
EXPECTING PDS (PARTICULARLY DANGEROUS SITUATION) TORNADO WATCH TO
BE ISSUED SHORTLY FOR MOST OF SOUTHERN ARKANSAS AND THE NORTHERN
HALF OF NORTH LOUISIANA WITHIN THE HOUR.
STORM SURVEYS FOR LAST NIGHTS STORMS ACROSS SOUTHWEST ARKANSAS AND
SOUTHEAST OKLAHOMA HAVE BEEN POSTPONED UNTIL SUNDAY AND OR MONDAY
DUE TO THE ANTICIPATED SEVERE WEATHER EVENT EXPECTED TONIGHT AND
THE POTENTIAL FOR ADDITIONAL SURVEYS NEEDED.
PRELIMS TO FOLLOW...13.
&&
.AVIATION...
THE HIGH MVFR CIGS HAVE LIFTED OVER ALL BUT THE EASTERN SECTIONS OF
NCNTRL LA EARLY THIS AFTERNOON...AND A GRADUAL IMPROVEMENT IS
EXPECTED TO PERSISTS THROUGH LATE AFTERNOON. HOWEVER...THE
PSEUDO-DRYLINE HAS STALLED FROM NEAR A HOT...TO TXK...TO JUST W OF
GGG...TO PSN AND CLL LINE...AND THIS WILL BE THE FOCUS AREA FOR SCT
STRONG/SVR CONVECTION LATER THIS AFTERNOON/EVENING. THE CONVECTION
SHOULD BEGIN TO ERUPT AROUND 21Z...WITH ADDITIONAL DEVELOPMENT
EXPECTED IN THE WARM SECTOR BY EARLY EVENING. LARGE HAIL/DMG
WINDS/ISOLATED TORNADOES WILL ALL BE POSSIBLE THROUGH LATE EVENING.
LOW MVFR/IFR CIGS WILL SPREAD N ACROSS N LA/SCNTRL AR AHEAD OF THE
DRYLINE MAINLY BETWEEN 03-06Z......WITH ADDITIONAL SCT CONVECTION
POSSIBLY FIRING LATE TONIGHT THROUGH MUCH OF SUNDAY FROM THE LOWER
TOLEDO BEND COUNTRY NE INTO NCNTRL LA. THIS WILL YIELD ONLY VERY
SLOW IMPROVEMENTS AT BEST TO THE IFR/LOW MVFR CIGS EXPECTED TO BE IN
PLACE. S WINDS AROUND 10KTS...WITH OCCASIONAL GUSTS TO 20KTS OVER N
LA THROUGH LATE AFTERNOON...WILL PERSIST THROUGH MUCH OF THE TAF
PERIOD AHEAD OF THE DRYLINE. NNW WINDS 5-10KTS ARE EXPECTED W OF
THIS BNDRY...AS IT BEGINS TO NUDGE SLOWLY E THROUGH LATE
AFTERNOON/EVENING. /15/
&&
.PRELIMINARY POINT TEMPS/POPS...
SHV 64 79 57 85 58 / 70 40 10 0 30
MLU 72 78 61 86 58 / 70 70 20 0 30
DEQ 51 77 47 83 52 / 50 20 10 10 30
TXK 57 77 54 83 56 / 60 20 10 0 30
ELD 62 78 53 84 56 / 70 40 10 0 30
TYR 55 79 56 85 58 / 50 20 10 0 30
GGG 57 79 55 85 56 / 50 20 10 0 30
LFK 61 82 57 86 58 / 50 40 10 0 20
&&
.SHV WATCHES/WARNINGS/ADVISORIES...
AR...NONE.
LA...NONE.
OK...NONE.
TX...NONE.
&&
13/15
Hazardous weather outlook, May 1, 11:00 AM CST, 7 hours 10 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SHREVEPORT LA
1200 PM CDT SAT MAY 1 2010
ARZ050-051-059>061-070>073-LAZ001>006-010>014-017>022-OKZ077-
TXZ096-097-108>112-124>126-136>138-149>153-165>167-021100-
SEVIER-HOWARD-LITTLE RIVER-HEMPSTEAD-NEVADA-MILLER-LAFAYETTE-
COLUMBIA-UNION AR-CADDO-BOSSIER-WEBSTER-CLAIBORNE-LINCOLN-
UNION LA-DE SOTO-RED RIVER-BIENVILLE-JACKSON-OUACHITA-SABINE LA-
NATCHITOCHES-WINN-GRANT-CALDWELL-LA SALLE-MCCURTAIN-BOWIE-
FRANKLIN-TITUS-CAMP-MORRIS-CASS-WOOD-UPSHUR-MARION-SMITH-GREGG-
HARRISON-CHEROKEE-RUSK-PANOLA-NACOGDOCHES-SHELBY-ANGELINA-
SAN AUGUSTINE-SABINE TX-
1200 PM CDT SAT MAY 1 2010
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
ARKANSAS...SOUTHWEST ARKANSAS...NORTH CENTRAL LOUISIANA...
NORTHWEST LOUISIANA...SOUTHEAST OKLAHOMA...EAST TEXAS AND
NORTHEAST TEXAS.
.DAY ONE...THIS AFTERNOON AND TONIGHT...
THERE IS A HIGH RISK FOR SEVERE THUNDERSTORMS ACROSS MUCH OF
SOUTHWEST AND SOUTH CENTRAL ARKANSAS...AS WELL AS EXTREME NORTHWEST
AND NORTH CENTRAL LOUISIANA. SURROUNDING THE HIGH RISK AREA IS A
MODERATE RISK FOR SEVERE THUNDERSTORMS ACROSS EXTREME NORTHEAST
TEXAS AND THE NORTHERN HALF OF NORTHWEST AND NORTH CENTRAL
LOUISIANA.
A SURFACE BOUNDARY ACROSS SOUTHWEST ARKANSAS AND NORTHEAST TEXAS
WILL MAKE VERY SLOW PROGRESS EASTWARD THROUGH TONIGHT. THIS BOUNDARY
DELINEATES A MORE STABLE ATMOSPHERE IN ITS WAKE...COMPARED TO A VERY
UNSTABLE AND HIGHLY VOLATILE ATMOSPHERE AHEAD OF THE BOUNDARY.
GIVEN THE DEGREE OF INSTABILITY ACROSS THE REGION TODAY...NOT TO
MENTION THE HIGH SHEAR IN THE LOWER AND UPPER LEVELS OF THE ATMOSPHERE...
STRONG TO SEVERE THUNDERSTORMS ARE LIKELY THIS AFTERNOON...INTO
THE OVERNIGHT HOURS. STORMS THROUGH TONIGHT WILL LIKELY TAKE ON
SUPER CELL CHARACTERISTICS WITH VERY LARGE HAIL...DAMAGING WIND
GUSTS AND ISOLATED VERY STRONG AND DAMAGING TORNADOES. THERE WILL BE
A HEIGHTENED THREAT FOR SIGNIFICANTLY STRONG AND LONG TRACK
TORNADOES THIS AFTERNOON INTO TONIGHT...AND THAT AREA EXISTS ACROSS
ALL OF NORTHERN LOUISIANA...AS WELL AS SOUTHWEST AND SOUTH CENTRAL
ARKANSAS. ACROSS THE REMAINDER OF THE REGION...WHILE ISOLATED
TORNADOES CANNOT BE RULED OUT...LARGE HAIL AND DAMAGING WIND GUSTS
WILL BECOME THE MAIN THREAT ONCE THE STORMS DEVELOP.
.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY...
STRONG TO SEVERE THUNDERSTORMS WILL LIKELY BE ONGOING ACROSS THE
SOUTHEAST HALF OF THE REGION EARLY SUNDAY MORNING INCLUDING DEEP
EAST TEXAS...MUCH OF NORTHWEST AND NORTHEAST LOUISIANA AS WELL AS
SOUTH CENTRAL ARKANSAS. LARGE HAIL...DAMAGING WINDS AND ISOLATED
TORNADOES WILL ALL BE POSSIBLE DURING THE DAY SUNDAY ACROSS THIS
REGION. THERE WILL ALSO BE A HEAVY RAIN THREAT ACROSS THE REGION
AS WELL GIVEN THE STRONG MOISTURE FEED FROM THE GULF AHEAD OF THE
COLD FRONT. DEPENDING ON WHETHER OR NOT THE BOUNDARY STALLS ACROSS
NORTH CENTRAL OR NORTHEAST LOUISIANA...FLASH FLOODING COULD BE OF
CONCERN ACROSS PORTIONS OF NORTHEAST LOUISIANA.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL LIKELY BE NEEDED THIS AFTERNOON AND INTO
THE OVERNIGHT HOURS FOR THE PROBABLE THREAT OF SEVERE THUNDERSTORMS.
13
In the hours before
Special weather statement, May 1, 5:01 PM CST, 1 hour 9 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SHREVEPORT LA
601 PM CDT SAT MAY 1 2010
ARZ073-012345-
UNION-
601 PM CDT SAT MAY 1 2010
...SIGNIFICANT WEATHER ADVISORY...
THE NATIONAL WEATHER SERVICE IN SHREVEPORT HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY...EFFECTIVE UNTIL 645 PM CDT...FOR THE FOLLOWING
COUNTY...
IN SOUTH CENTRAL ARKANSAS...
UNION...
INCLUDING THE FOLLOWING LOCATIONS...
CALION...EL DORADO...JUNCTION CITY...LAWSON...NORPHLET AND
URBANA...
AT 600 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS ARE TRACKING
A STRONG THUNDERSTORM 3 MILES EAST OF JUNCTION CITY...MOVING
NORTHEAST AT 35 MPH.
PEA SIZE HAIL...AND WINDS 40 TO 50 MPH ARE EXPECTED WITH THIS STORM.
SHOULD THIS STORM INTENSIFY...A SEVERE THUNDERSTORM WARNING WILL BE
NEEDED.
15Special weather statement, May 1, 5:27 PM CST, 43 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SHREVEPORT LA
627 PM CDT SAT MAY 1 2010
ARZ070-TXZ097-112-020000-
BOWIE-CASS-MILLER-
627 PM CDT SAT MAY 1 2010
...SIGNIFICANT WEATHER ADVISORY...
THE NATIONAL WEATHER SERVICE IN SHREVEPORT HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY...EFFECTIVE UNTIL 700 PM CDT...FOR THE FOLLOWING
COUNTIES...
IN SOUTHWEST ARKANSAS...
MILLER...
IN NORTHEAST TEXAS...
BOWIE AND CASS...
INCLUDING THE FOLLOWING LOCATIONS...
ATLANTA...BIVINS...KILDARE AND QUEEN CITY...
AT 624 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS ARE TRACKING
A STRONG THUNDERSTORM NEAR KILDARE...OR 12 MILES SOUTHWEST OF
ATLANTA...MOVING NORTHEAST AT 45 MPH.
PEA SIZE HAIL IS EXPECTED WITH THIS STORM.
05Special weather statement, May 1, 5:36 PM CST, 34 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SHREVEPORT LA
636 PM CDT SAT MAY 1 2010
ARZ061-020000-
NEVADA-
636 PM CDT SAT MAY 1 2010
...SIGNIFICANT WEATHER ADVISORY...
THE NATIONAL WEATHER SERVICE IN SHREVEPORT HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY...EFFECTIVE UNTIL 700 PM CDT...FOR THE FOLLOWING
COUNTY...
IN SOUTHWEST ARKANSAS...
NEVADA...
INCLUDING THE FOLLOWING LOCATIONS...
BLUFF CITY...
AT 636 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS ARE TRACKING
A STRONG THUNDERSTORM JUST SOUTHWEST OF BLUFF CITY...OR 16 MILES
SOUTHEAST OF PRESCOTT...MOVING NORTH AT 50 MPH.
PENNY TO NICKEL SIZE HAIL...AND WINDS 40 TO 50 MPH ARE EXPECTED WITH
THIS STORM.
15Local storm report, May 1, 6:04 PM CST, 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SHREVEPORT LA
704 PM CDT SAT MAY 01 2010
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0657 PM HAIL 7 W DOMINO 33.25N 94.24W
05/01/2010 E0.25 INCH BOWIE TX EMERGENCY MNGR
PEA SIZED HAIL AND HEAVY RAIN REPORTED AT THE DAM AT LAKE
WRIGHT PATMAN
&&
04Event by event
5 thunderstorm wind, 2 hail, 1 tornado. Local standard time, as filed.
Thunderstorm Wind, Union
- When
- May 1, 6:10 PM CST
- Where
- Union County, 4.5 mi SW of Norphlet
- Measured
- 54 kt (62 mph) estimated gust
- Reported by
- Law Enforcement
- Coordinates
- 33.270, -92.720
A large tree was blown down across Mount Holly Road near the intersection of Hwy. 335.
Thunderstorm Wind, Miller
- When
- May 1, 6:12 PM CST
- Where
- Miller County, 2.21 mi NE of Texarkana
- Measured
- 51 kt (59 mph) measured gust
- Reported by
- ASOS
- Coordinates
- 33.450, -94.020
The gust was measured by the ASOS in Texarkana, Arkansas.
Hail, Hempstead
- When
- May 1, 6:45 PM CST
- Where
- Hempstead County, 0.9 mi SW of Crossroads
- Measured
- 0.75 in hail
- Reported by
- Park/Forest Service
- Coordinates
- 33.720, -93.740
Hail was reported in the Washington State Park in the Crossroads community.
Thunderstorm Wind, Howard
- When
- May 1, 6:45 PM CST
- Where
- Howard County, 2.94 mi WSW of Henry
- Measured
- 53 kt (61 mph) estimated gust
- Reported by
- Emergency Manager
- Coordinates
- 34.270, -93.980
A tree was downed just east of Umpire, Arkansas.
Hail, Hempstead
- When
- May 1, 6:55 PM CST
- Where
- Hempstead County, Blevins
- Measured
- 1.25 in hail
- Reported by
- Public
- Coordinates
- 33.870, -93.580
Hail fell in downtown Blevins, Arkansas.
Thunderstorm Wind, Hempstead
- When
- May 1, 6:55 PM CST
- Where
- Hempstead County, Blevins
- Measured
- 56 kt (64 mph) estimated gust
- Property damage
- $30,000
- Reported by
- Newspaper
- Coordinates
- 33.870, -93.580
A large tree fell on a home and penetrated the roof in downtown Blevins, Arkansas. Multiple windows were broked and the front glass door was ripped off the hinges.
Thunderstorm Wind, Nevada
- When
- May 1, 8:45 PM CST
- Where
- Nevada County, 0.57 mi E of Dian
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Law Enforcement
- Coordinates
- 33.800, -93.390
Powerlines were downed on Cale Road in Prescott, Arkansas.
Tornado, Nevada
- When
- May 1, 8:47 PM CST to 8:48 PM CST
- Where
- Nevada County, 3.39 mi W of Boughton to 1.86 mi WNW of Boughton
- Rating
- EF0
- Path length
- 1.68 mi
- Path width
- 75 yd
- Reported by
- NWS Storm Survey
- Coordinates
- 33.859, -93.388
A weak EF0 tornado touched down north of Prescott along CR 39 where a few trees were snapped. The tornado tracked northeast crossing CR 37 and continuing down CR 39 where several large limbs were snapped and a tree top was twisted off. The tornado lifted before reaching the end of CR 39. Maximum winds are estimated at 60-65 mph.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
- Tornado
- A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Flash Flooding in Tennessee, May 1 to 4, 201018 deaths · 1 injured · $1.6 billion · EF2 · 67 events
- Tornadoes and Flash Flooding in Mississippi, May 1 to 2, 20106 deaths · 7 injured · $12 million · EF3 · 34 events
- Tornadoes and Flash Flooding in Tennessee, May 1 to 15, 20105 deaths · 14 injured · $679 million · EF3 · 47 events
- Tornado and Flash Flooding in Kentucky, May 1 to 16, 20104 deaths · 1 injured · $5.8 million · EF0 · 86 events
- Tornadoes and Flash Flooding in Arkansas, May 1 to 2, 20101 death · $1.1 million · EF1 · 27 events
- Tornadoes and Flash Flooding in Kentucky, May 1 to 3, 2010$1.4 million · EF2 · 45 events
- Lightning Strikes in Indiana, May 1, 20101 death · $50,000 · 2 events
- Tornadoes and Flash Flooding in Arkansas, May 1, 2010$8.6 million · EF1 · 9 events
- Flash Flooding and Hail in Mississippi, May 1 to 2, 20101 injured · $1.6 million · 2.75 in hail · 31 events
- Flooding in West Virginia, May 1 to 3, 2010$120,000 · 6 events
- Hail and Damaging Winds in Texas, May 1, 2010$37,000 · 2 in hail · 19 events
- Tornado and Damaging Winds in Kentucky, May 1, 2010$44,000 · EF0 · 10 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 219853, 219846, 219854, 219855, 219857, 219858, 219856, 219845.